HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Hair Problems (http://www.healthboards.com/boards/hair-problems/)
-   -   hirsutism. definitely a 'hair problem' (http://www.healthboards.com/boards/hair-problems/584368-hirsutism-definitely-hair-problem.html)

lula bean 03-02-2008 12:01 PM

hirsutism. definitely a 'hair problem'
 
okaaay so! I'm new here.

My whole life I have always had excessive body/facial hair. But now, as a 22 year old female, it has started to get a lot worse.. and a lot more obvious. Not to mention, I'm getting a lot more self conscious of it. I have fair skin and DARK hair (on my head, as well as face/body/etc.) so you could imagine, its pretty noticeable.

Before I could deal with it, but lately my confidence and self esteem has crippled. I don't like to talk closely to people, I am reluctant to getting intimate with my boyfriend, and I spend a few hours a week just removing hair from my face and body. I'm a cute girl, cute body/face, but I feel sooo ugly because of my "hairy" situation. It distracts me from school/work/social events. UGH! its just miserable.

Is there anyone out there who can relate/feels similar? Has any stories they want to share (the good bad and the ugly?) Advice? I've been reading a lot about Spironolactone and have gotten a lot of mixed reviews about it, so I'd love to hear what others have experienced with this drug. It is possibly my next step to attacking my fuzziness!!

Although I wouldn't wish this condition upon my worse enemy, I hope I'm not the only one out there who is constantly making sure my shirt isn't riding up my back (and not because I don't want people to see what color my underwear is!!!)


thanks for the support :]

Choice 03-04-2008 08:41 AM

Re: hirsutism. definitely a 'hair problem'
 
Have you been diagnosed by an endocrinologist? Have you been tested for insulin resistance? Hormones in balance?

Spironolactone has a lot of side effects. I would only use it as a last resort. It won't do anything for the hair you currently have. It may prevent additional hair from forming. You'll need electrolysis or laser to get rid of the hair you currently have.

Charlieeee 03-05-2008 08:40 PM

Re: hirsutism. definitely a 'hair problem'
 
I know exactly how you feel. I'm the same age as you and know how much of a problem it is to have this. I feel very unpretty all the time. I always have to photoshop all my pictures before I give them out. It's awful.

I unfortunately have not found a way to deal with it yet. Good luck finding something that works for you.

lula bean 03-06-2008 09:38 AM

Re: hirsutism. definitely a 'hair problem'
 
[QUOTE=Choice;3470646]Have you been diagnosed by an endocrinologist? Have you been tested for insulin resistance? Hormones in balance?

Spironolactone has a lot of side effects. I would only use it as a last resort. It won't do anything for the hair you currently have. It may prevent additional hair from forming. You'll need electrolysis or laser to get rid of the hair you currently have.[/QUOTE]

Im meeting with my doc in a week to start testing to find out about that. I've heard it thins hair from medical reports as well as people. are those just rare cases?

lula bean 03-06-2008 09:41 AM

Re: hirsutism. definitely a 'hair problem'
 
Thanks Charlie! I'm sorry youre in the same unpleasant boat as me. I don't photoshop my pics, I really just depend on waxing... alot! But I'm definitely not a fan of having my picture taken. do you have light skin and dark hair? horrible combo!

morrisun 03-06-2008 09:42 AM

Re: hirsutism. definitely a 'hair problem'
 
I've been taking Spiro for about a year now, I've had no noticeable side affects. Like another poster said it won't help with the hair you already have, but it will slow the growth of new hair. I started Spiro mainly to combat acne due to PCOS.

lula bean 03-06-2008 09:54 AM

Re: hirsutism. definitely a 'hair problem'
 
when you say it doesnt do anything for the hair i have now, do you mean ever? or say, like, I wax my upper lip, that hair gets removed, so when it grows back it wont get lighter/finer while im on spiro? or will it, because ive removed it, and the new hair growing back gets thin?

i hope that made sense, a lot of strange grammar in there!

morrisun 03-06-2008 09:57 AM

Re: hirsutism. definitely a 'hair problem'
 
Right it won't take "away" the hair you already have. Like for me I get a lot of hairs on my chin area, they take a tad bit longer to grow back now, but they still grow back just like always. Supposedly it's supposed to stop new funky hair growth.

lula bean 03-06-2008 09:59 AM

Re: hirsutism. definitely a 'hair problem'
 
thanks for the clarification!

morrisun 03-06-2008 10:00 AM

Re: hirsutism. definitely a 'hair problem'
 
No prob! :)

lula bean 03-06-2008 10:02 AM

Re: hirsutism. definitely a 'hair problem'
 
well.. since spiro isnt great.. any other advice/suggestions/stories people want to share?

:jester:

demo_girl99 03-06-2008 01:16 PM

Re: hirsutism. definitely a 'hair problem'
 
I haven't read through all of this, but I just wanted to mention that Dr. Oz was on Oprah a few weeks back and had some suggestions.

Choice 03-06-2008 01:50 PM

Re: hirsutism. definitely a 'hair problem'
 
[QUOTE=lula bean;3474307]when you say it doesnt do anything for the hair i have now, do you mean ever? or say, like, I wax my upper lip, that hair gets removed, so when it grows back it wont get lighter/finer while im on spiro? or will it, because ive removed it, and the new hair growing back gets thin?

i hope that made sense, a lot of strange grammar in there![/QUOTE]

We all have an avg. of 1000 hair follicles per sq. in. of skin. Only a small portion of those follicles are active. Hormone imbalances, hormone changes, heredity, certain medications, etc., can stimulate inactive follicles to produce new hairs. Spironolactone may (not does) prevent those inactive follicles from producing new hairs, as long as you are taking the medication. It also takes about 6 months for the medication to even work, if it's going to work. It's also something that you don't want to take for the rest of your life. The follicles that were already active before you took the medication will not stop stop producing hair unless they are destroyed by electrolysis or laser hair removal.

Waxing your upper lip, or any other facial hair (brows excluded) may actually worsen the problem, especially if you have hormone issues. Hormones are hair fertilizer. Hormones run through your blood system. When you wax or tweeze hair in an area already sensitive to male hormones, blood rushes in to repair the damaged follicle, thus bringing in more male hormones to nourish the next hair that replaces the one you pulled out.

The only time waxing gives the illusion of making hair more sparse is when you wax an area that doesn't have great blood (hair nourishment) circulation. As your get older, legs, arms, and forehead area have less blood circulation and the hair thins, even for those who never waxed.

lula bean 03-06-2008 08:25 PM

Re: hirsutism. definitely a 'hair problem'
 
wow youve got a lot of info!

do you have any suggestions on how to help my situation? besides laser hair removal or electrolysis? someday i'll venture into those areas but for now I cant due to finances!

thanks :]

lula bean 03-06-2008 09:10 PM

Re: hirsutism. definitely a 'hair problem'
 
hey choice, ive been looking around this website and ive noticed you have a lot of info on this topic and personal experience. it seems the best thing to do is electrolysis, and i saw you posted youve had it done. Can you share some wise words on it? like, how expensive it is, how to go about getting the right person, etc?

ive never had anyone to talk to about this (obviously, an embarassing subject) so info/support is greatly appreciated. :]


All times are GMT -7. The time now is 01:35 PM.